Synergistic antitumor effect of melatonin with several chemotherapeutic drugs on human Ewing sarcoma cancer cells: potentiation of the extrinsic apoptotic pathway

Print
Published on Monday, 29 September 2014

Abstract

Ewing sarcoma, the second most frequent bone cancer type, affects mainly adolescents, who have a survival of 50% 5 yr after diagnosis.

Current treatments include a combination of surgery, radiotherapy and chemotherapy, which present potential serious side effects.

Melatonin, a natural molecule without relevant side effects, has been previously shown to induce cytotoxicity in SK-N-MC cells, a Ewing sarcoma cell line.

Here, we found that there is a synergy in the antitumor effect when melatonin (50 mum-1 mm) is combined with vincristine at the concentration of 5-10 nm or with ifosfamide at the range of 100 mum-1 mm.

This synergism is due to the potentiation of cell death, particularly to the potentiation of apoptosis, i.e., mainly the extrinsic apoptotic pathway.

There is a significant increase in the activation of caspase-3, -8, -9 and Bid when melatonin is combined with vincristine or ifosfamide compared to the individual treatments.

Finally, there is also a potentiation of the early free radical production, likely dependent on the extrinsic apoptosis pathway activation, when the drugs are combined with melatonin.

Other proteins which are related to this pathway including mitogen-activated protein kinase or protein kinase B/Akt are not involved in apoptosis induced by these agents separately or when combined.

The results shown here together with the facts that: (i) no relevant side effects have been reported for melatonin and (ii) melatonin has a cytoprotective effect on noncancer cells, opens the door for a new approach in the treatment of the Ewing sarcoma family of tumors.

 

 

About this publication.

 

See also:

- About Melatonin;

- Congenital fibrosarcoma in complete remission with Somatostatin, Retinoids, Vitamin D3, Vitamin E, Vitamin C, Melatonin, Calcium, Chondroitin sulfate associated with low doses of Cyclophosphamide in a 14-year Follow Up.